Oklahoma, 2021

Damaging Wind in Oklahoma, May 7, 2021

May 7, 2021 · NWS AMA · 1 event in 1 county or zone

On Friday May 7th, thunderstorms formed over New Mexico and moved east into the combined Oklahoma and Texas Panhandle as an upper level disturbance worked around a ridge positioned across southern and central New Mexico. Marginal instability combined with dry air near the surface below the storm bases provided an environment mainly conducive for severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On Friday May 7th, thunderstorms formed over New Mexico and moved east into the combined Oklahoma and Texas Panhandle as an upper level disturbance worked around a ridge positioned across southern and central New Mexico. Marginal instability combined with dry air near the surface below the storm bases provided an environment mainly conducive for severe wind gusts. The Oklahoma Panhandle was impacted by the northern edge of the clusters of storms, but the vast majority of the stronger storms tracked south aross the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 7, 1:33 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 7, 1:33 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
233 PM CDT Fri May 7 2021

.SHORT TERM...Today through Tomorrow Night...
Upper level ridge is currently over the Rockies to the west and
will continue to move east over the Panhandles today. A surface
trough extending from a lee low in southeast Colorado has been a
perfect boundary for some afternoon convection to initiate along.
Temperatures are into the mid to upper 80s with plenty of
convective heating with no capping inversion in place across West
Texas and eastern New Mexico. Dewpoints are in the upper 40s to
lower 50s with a very dry boundary layer and inverted "V"
sounding, along with extremely steep lapse rates high LCLs. Only
about 500-1000 J/kg of MLCAPE is present with 20 to 30 knot shear,
so large hail up to quarters is possible but not the main threat.
The main threat will be damaging wind gusts with DCAPE values up
to 1000 J/kg and winds of up to 70 knots possible. Storms are
expected to move east southeast across the Panhandles and once the
sun begins to set, the severe threat will quickly diminish and the
storm potential will end by 11 PM.

The leading edge of the upper level trough over the Great Basin
will put the Panhandles under southwest winds aloft tomorrow.
Surface winds will remain from the southwest through most of the
day as a surfaced closed low forms across the Colorado/Kansas
border. Temperatures will warm well into the 80s and even lower
90s with plenty of mixing in the boundary layer with breezy winds
expected through most of the day. The surface low will push
southeast tomorrow night with a cold front expected to come
through the Panhandles as early as 9-10 PM and be through the
entire Panhandles by around Midnight to 1 AM. There is a slight
chance for some storms behind the front as the upper level trough
swings across the Panhandles late tomorrow, but at this time it
appears most of these chances will remain to the north. If the
front passes through much faster, the chance for precipitation
will decrease as well.

Rutt

&&

.FIRE WEATHER...Saturday...
Elevated to critical fire weather conditions are possible
tomorrow across the far western Panhandles. RFTIs are around 5 to
7 with minimum relative humidity values around 7 to 8 percent and
breezy winds of 20 to 30 mph. Fuels are somewhere around the 50th
to 70th percentile due to recent rainfall over the past week.
However, the fuels remain cured in the far west so the potential
for fire starts remains a concern. A Fire Weather Watch will be
issued and contingent upon the potential for some substantial
precipitation across the west today with the showers and
thunderstorms.

Rutt

&&

.LONG TERM...Sunday through Thursday

Zonal flow aloft Sunday will allow for perturbations across the
central and southern Rockies westward across the Four Corners
region and the Great Basin Sunday afternoon to track east and
trigger scattered convection around 21Z Sunday across eastern
Colorado and the eastern Plains of New Mexico. This convection
will continue moving east and southeast across the western and
central Panhandles by 00Z to 03Z Monday. Additional convection
will spread across much of the forecast area Sunday night into
Monday morning.

Closed upper low and upper trough will track east out of the
central Rockies, the Four Corners region and southwestern states
by Monday evening. Convection expected to develop during the
overnight hours Monday night into Tuesday across most of the
Panhandles as the closed upper low tracks across the central
Plains states with the upper trough approaching or moving into the
forecast area by late Tuesday. Another final chance for precip
Tuesday night into Wednesday morning as the last shortwave trough
approaches the Panhandles. Northwesterly flow aloft will keep the
Panhandles generally dry Wednesday afternoon through Thursday,
although the possibility for some weak perturbations tracking
southeast out of the central and southern Rockies could allow for
isolated convection over the Oklahoma or far northern Texas
Panhandles Thursday afternoon. Confidence is low at this time and
will maintain a dry forecast for now.

Cold front well south and east of the Panhandles Sunday as surface
high builds down from the north. Surface low develops over New
Mexico on the western periphery of the frontal boundary Sunday
evening which then track south into southeastern New Mexico. A
reinforcing surge of cooler air Sunday night into Monday morning
will allow for increasing upslope surface flow. Surface high over
Kansas Monday and across the central Plains states Tuesday into
Wednesday will maintain a much cooler and more moist upslope
surface flow. The surface ridge will dislodge Wednesday afternoon
through Wednesday night as surface trough develops across eastern
Colorado and eastern New Mexico. Surface flow transitions from
upslope to downslope by Thursday as southwesterly winds return and
pressure gradient tightens up resulting in gusty winds Thursday.
Much warmer and drier with breezy or windy conditions Thursday.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  91  51  75  45 /  60   0   0   5  20
Beaver OK                  57  94  48  71  42 /  60   0   5   5  40
Boise City OK              53  88  44  68  39 /  20   0  10  20  60
Borger TX                  61  95  53  76  47 /  60   0   0   5  30
Boys Ranch TX              57  91  51  76  46 /  60   0   0   5  30
Canyon TX                  57  92  51  77  45 /  60   0   0   5  20
Clarendon TX               61  93  56  75  47 /  50   0   0   0  20
Dalhart TX                 51  88  45  72  39 /  50   0   0  10  40
Guymon OK                  57  92  48  70  41 /  40   0   5   5  40
Hereford TX                57  91  51  78  45 /  50   0   0   5  20
Lipscomb TX                58  94  51  73  44 /  60   0   5   0  30
Pampa TX                   59  92  52  73  44 /  70   0   0   5  20
Shamrock TX                59  96  55  76  46 /  50   0   5   0  20
Wellington TX              60  96  56  78  47 /  30   0   5   0  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

23/11
Hazardous weather outlook, May 7, 1:45 PM CST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
245 PM CDT Fri May 7 2021

OKZ001>003-TXZ001>020-317-081200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
245 PM CDT Fri May 7 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop through this evening across
the Oklahoma and Texas Panhandles. Some storms may become strong
to severe with large hail and damaging winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Sunday afternoon through Tuesday night. Any
storms that form are expected to remain below severe levels at
this time.

Critical fire weather conditions will be possible Saturday due to
receptive fuels, strong southwesterly winds and low afternoon
relative humidity values across the far western Texas and Oklahoma
Panhandles. A Fire Weather Watch has been issued for this area for
Saturday afternoon through Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials should remain
alert and be ready for possible activation through this evening.

Critical fire weather conditions will be possible across the far
western Panhandles Saturday.

Schneider

In the hours before

Special weather statement, May 7, 1:22 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Amarillo TX
222 PM CDT Fri May 7 2021

OKZ001-002-071945-
Cimarron OK-Texas OK-
222 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 245 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keyes, or 18 miles northeast of Boise City, moving east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boise City, Keyes, Eva and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3699 10175 3675 10175 3668 10259 3699 10256
TIME...MOT...LOC 1921Z 263DEG 26KT 3684 10220

Ward
Special weather statement, May 7, 1:47 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
247 PM CDT Fri May 7 2021

OKZ001-002-072015-
Cimarron OK-Texas OK-
247 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND EAST
CENTRAL CIMARRON COUNTIES UNTIL 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Eva, or 13 miles south of Elkhart, moving east at 30
mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Eva and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3674 10208 3691 10205 3689 10160 3663 10166
TIME...MOT...LOC 1947Z 278DEG 25KT 3681 10198

Ward
Special weather statement, May 7, 2:27 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
327 PM CDT Fri May 7 2021

OKZ001-072130-
Cimarron OK-
327 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON COUNTY UNTIL 430
PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Wheeless, or 20 miles northeast of Clayton, moving
northeast at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boise City, Felt and Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3690 10253 3659 10237 3651 10268 3650 10300
      3674 10300
TIME...MOT...LOC 2026Z 245DEG 29KT 3663 10289

Guerrero
Special weather statement, May 7, 2:33 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
333 PM CDT Fri May 7 2021

TXZ002-003-007-008-072130-
Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
333 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUTCHINSON...
SOUTHWESTERN HANSFORD...SOUTHEASTERN SHERMAN AND NORTHEASTERN MOORE
COUNTIES UNTIL 430 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Sunray, or 11 miles northeast of Dumas, moving
northeast at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dumas, Sunray, Stinnett, Gruver, Morse and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3575 10192 3598 10201 3615 10174 3631 10140
      3592 10117 3577 10155
TIME...MOT...LOC 2033Z 245DEG 29KT 3594 10178

Guerrero
Special weather statement, May 7, 2:42 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
342 PM CDT Fri May 7 2021

OKZ002-072115-
Texas OK-
342 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TEXAS COUNTY UNTIL 415 PM
CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Guymon, moving east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Guymon, Hooker, Optima, Hardesty, Hough and Adams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3664 10164 3687 10157 3689 10125 3683 10103
      3654 10118
TIME...MOT...LOC 2042Z 286DEG 27KT 3676 10150

Guerrero
Special weather statement, May 7, 2:53 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
353 PM CDT Fri May 7 2021

OKZ001-002-072200-
Cimarron OK-Texas OK-
353 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS AND EASTERN
CIMARRON COUNTIES UNTIL 500 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keyes, or 13 miles east of Boise City, moving east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Keyes, Eva, Griggs and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3662 10247 3690 10254 3693 10227 3692 10188
      3657 10188 3657 10226
TIME...MOT...LOC 2053Z 268DEG 20KT 3676 10226

Guerrero

The radar

The Amarillo radar (KAMA), 164 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
May 7, 3:03 PM CST
Where
Texas County, 1.31 mi ENE of Guymon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.690, -101.460

A large tree was reported down in the cemetery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952297.